Alert archive / Vermont / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 66, NWS Burlington, VT

August 22, 2017Rutland County, Windsor County, Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Aug 22, 2017, 9:06 PM EDT for Rutland County, Windsor County, Vermont. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2017, 9:06 PM EDT (01:06 UTC)
Expired
Aug 22, 2017, 10:00 PM EDT
In force
54 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Rutland County, VT, Windsor County, VT

The radar

The Burlington radar (KCXX), 139 km from the middle of the area, began a volume at 01:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 9:18 PM EDTTSTM WND DMGCavendish, VTTREES DOWN. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 3:55 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.1 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2017-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2017-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
1561 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
444 m²/s²
Significant tornado parameter
0.3
Supercell composite
8.2

Open this sounding in Storm Lab

The text

As transmitted.

600 
WUUS51 KBTV 230106
SVRBTV
VTC021-027-230200-
/O.NEW.KBTV.SV.W.0066.170823T0106Z-170823T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
906 PM EDT TUE AUG 22 2017

The National Weather Service in Burlington has issued a

* Severe Thunderstorm Warning for...
  Southeastern Rutland County in southern Vermont...
  Southwestern Windsor County in southern Vermont...

* Until 1000 PM EDT

* At 906 PM EDT, a severe thunderstorm was located over Andover,
  moving east at 45 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to trees and powerlines. 

* Locations impacted include...
  Chester, Windsor, Mount Holly, Ludlow, Cavendish, Andover, Weston,
  Ludlow Village, Perkinsville Village, Mt. Holly, Plymouth, Reading,
  Baltimore, Springfield, Weathersfield, West Windsor, Shrewsbury,
  Mount Tabor, Hartland and Perkinsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4325 7282 4330 7282 4330 7288 4353 7285
      4353 7239 4351 7240 4350 7238 4348 7238
      4338 7242 4336 7241 4336 7239 4333 7241
      4331 7240 4327 7241 4325 7244 4323 7243
      4324 7255 4322 7269
TIME...MOT...LOC 0106Z 262DEG 40KT 4331 7271 

HAIL...<.75IN
WIND...60MPH
 
$$

Banacos
1 follow-up statement
066 
WWUS51 KBTV 230151
SVSBTV

Severe Weather Statement
National Weather Service Burlington VT
951 PM EDT TUE AUG 22 2017

VTC021-027-230200-
/O.EXP.KBTV.SV.W.0066.000000T0000Z-170823T0200Z/
Rutland VT-Windsor VT-
951 PM EDT TUE AUG 22 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES WILL EXPIRE AT 1000 PM EDT...
        
The storm which prompted the warning has moved out of the area.
Therefore the warning will be allowed to expire.

A severe thunderstorm watch remains in effect until midnight EDT for
southern Vermont.

LAT...LON 4325 7282 4330 7282 4330 7288 4353 7285
      4353 7239 4351 7240 4350 7238 4348 7238
      4338 7242 4336 7241 4336 7239 4333 7241
      4331 7240 4327 7241 4325 7244 4323 7243
      4324 7255 4322 7269
TIME...MOT...LOC 0150Z 262DEG 40KT 4332 7216 

$$

Banacos

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 7:44 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, Aug 22, 7:44 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
744 PM EDT Tue Aug 22 2017

.SYNOPSIS...
Widespread thunderstorms will occur ahead of a cold front late
this afternoon into this evening. Some storms are expected to
become severe with damaging winds, torrential rainfall, and
dangerous cloud to ground lightning. Quieter, cooler and drier
weather conditions return for Wednesday and through the rest of
the week.

&&

.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
As of 406 PM EDT Tuesday...Quick update for Severe Thunderstorm
Watch #463 issuance across central/ern VT thru 04Z.

Well, big day. Tornado watch #461 continues thru 9pm from the
Champlain Valley wwd across northern NY. An additional
convective watch may be needed further east across central/ern
VT as thunderstorm activity continues to evolve.

On track for a relatively widespread SVR event with impressive
deep-layer wind fields, moderate instability (CAPE 1500-2500
J/kg), and increasing synoptic forcing from the west lining up
well with peak daytime/boundary layer heating. Also seeing low
70s PBL dewpoints streaming nwd, including 71F at BTV at 18Z.
This is contributing to the moderate SBCAPE and PW values
around 2" ahead of the line. Mid-level lapse rates aren't
particularly steep, but shouldn't be much of a mitigating factor
given strong mid-level forcing/UVV and otherwise favorable
thermodynamic conditions. Line of thunderstorms continues to
increase in intensity at 1830Z across St. Lawrence County SSWWD
to just east of Lake Ontario. As storms get better organized,
looking for strengthening mesoscale cold pool with embedded bow
echoes producing damaging winds as the primary threat. Given
strong low-level helicity, may see QLCS type (brief) tornadoes
within the line from the Champlain Valley wwd, which has
warranted the tornado watch. Torrential rain is also possible,
but activity should be forward propagating and not expecting
training cells that would pose a hydro threat. Will need to
watch for a few supercells in advance of the line given strength
of low-level and deep-layer shear, with an isolated tornado
possible. Activity should reach the Champlain Valley around
20-21Z and clear east of VT by 23-00Z.

Cold front moves ewd across the area overnight and should start
clearing trend and westerly wind shift areawide by 04Z or so.
Isold additional showers are possible Wednesday as trailing upper
level trough makes its way ewd across the North Country. Will be
noticeably drier with dewpoints falling into the low-mid 50s by
Wednesday morning. Likewise, temperatures on Wednesday will be
about 10 degrees cooler than Tue, much closer to seasonal
normals (mid-upr 70s).

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
As of 259 PM EDT Tuesday...Continued 500mb cyclonic flow aloft,
aided by orographic lift will keep some clouds and possible
showers in the forecast in the short term, especially on
Thursday. Decreasing PWATs in northwest surface flow will limit
available moisture, hence only slight chance PoPs at this
point. Temperatures throughout the period will be slightly
cooler than normal with the upper level trough overhead.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
As of 259 PM EDT Tuesday...The upper level trough continues
overhead through the weekend with the upper level ridge moving
in early next week. Surface high pressure looks to hold strong
through most of the period. Cool and dry conditions will
dominate the region through the time period. The exception may
be Sunday when medium range models hint at a slight weakening in
the surface pressure field coinciding with a weak vort lobe
swinging across the region. For now will keep pops at slight
chance or less. Temperatures will continue slightly below
normal.

&&

.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Through 00Z Thursday...The strong to severe thunderstorms are
continuing to push through the region. Have removed thunder from
all but KMPV/KRUT where I have thunder in until 01z/02z.
Scattered showers will remain possible through the rest of the
evening, gradually ending by around midnight. VFR conditions
with southwesterly winds 10-15kts expected areawide Wed with
just an isold -SHRA possible Wed afternoon.

Outlook...

Wednesday Night: VFR. NO SIG WX.
Thursday: VFR. Slight Chance SHRA.
Thursday Night: VFR. NO SIG WX.
Friday: VFR. Slight Chance SHRA.
Friday Night: VFR. NO SIG WX.
Saturday: VFR. NO SIG WX.
Saturday Night: VFR. NO SIG WX.
Sunday: VFR. Slight Chance SHRA.

&&

.MARINE...
A Lake Wind Advisory has been issued for the remainder of the
day across Lake Champlain. South winds will increase to 20-25kts
late this morning and continue thru this afternoon with
increasing pressure gradient and channeled flow in the
Champlain Valley. Waves will build to 2-3ft, highest across the
northern end of the broad lake. A line of thunderstorms will
likely affect Lake Champlain late in the afternoon with
potential for damaging winds (up to 50kts). A Lake Thunderstorm
Advisory is also in effect. Boaters should stay alert, listen
for possible warnings, and return to port when threatening
weather approaches.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...None.
NY...None.

&&

SYNOPSIS...Banacos
NEAR TERM...Banacos
SHORT TERM...NRR
LONG TERM...NRR
AVIATION...Banacos/NRR
MARINE...Banacos
Hazardous weather outlook, Aug 22, 4:35 AM EDT, 16 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
435 AM EDT Tue Aug 22 2017

NYZ026>031-034-035-087-VTZ001>012-016>019-230845-
Northern St. Lawrence-Northern Franklin-Eastern Clinton-
Southeastern St. Lawrence-Southern Franklin-Western Clinton-
Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle-
Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia-
Washington-Western Addison-Orange-Western Rutland-Windsor-
Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland-
435 AM EDT Tue Aug 22 2017

This Hazardous Weather Outlook is for northern New York, central
Vermont, northeast Vermont, northwest Vermont and southern Vermont.

.DAY ONE...Today and Tonight.

Severe thunderstorms are expected this afternoon and evening. The
primary threat will be localized damaging winds capable of knocking
down trees and power lines. Thunderstorms are expected to develop
over Northern New York around noon and track eastward into Vermont
during the late afternoon and early evening. Brief heavy rainfall and
frequent lightning is expected with thunderstorm activity.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 22, 7:10 PM EDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
710 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     BAKERSFIELD             44.78N  72.80W
08/22/2017                   FRANKLIN           VT   UTILITY COMPANY

            POWER LINES DOWN

&&

EVENT NUMBER BTV1702135

AML
Special weather statement, Aug 22, 7:15 PM EDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Burlington VT
715 PM EDT TUE AUG 22 2017

VTZ011-012-019-230015-
Western Rutland-Eastern Rutland-Windsor-
715 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT RUTLAND AND NORTHWESTERN WINDSOR
COUNTIES...

At 715 PM EDT, a strong thunderstorm was located near Poultney,
moving northeast at 40 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Woodstock, Rutland, Castleton, Killington, Rutland City, Middletown
Springs, Rutland - Southern Vermont Airport, Rochester, Poultney,
Chittenden, Fair Haven, Clarendon, West Rutland, Ira, Wells, West
Castleton, Barnard, Hubbardton, Poultney Village and Shrewsbury.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4355 7325 4357 7327 4358 7330 4360 7329
      4363 7331 4361 7337 4357 7340 4359 7343
      4360 7342 4394 7279 4393 7278 4392 7273
      4358 7254 4341 7325
TIME...MOT...LOC 2315Z 243DEG 35KT 4357 7323
Local storm report, Aug 22, 7:30 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BURLINGTON VT
730 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     TSTM WND DMG     1 S HEUVELTON           44.60N  75.41W
08/22/2017                   ST. LAWRENCE       NY   PUBLIC

            TREES DOWN

0240 PM     TSTM WND DMG     CONSTABLE               44.93N  74.30W
08/22/2017                   FRANKLIN           NY   EMERGENCY MNGR

            TREE DOWN

0245 PM     TSTM WND DMG     3 SSE FULLERVILLE       44.23N  75.32W
08/22/2017                   ST. LAWRENCE       NY   EMERGENCY MNGR

            TREE DWON ON ROAD

0420 PM     TSTM WND DMG     15 W SARANAC LAKE       44.33N  74.43W
08/22/2017                   FRANKLIN           NY   PUBLIC

            A FEW TREES DOWN...MEDIUM SIZED BIRCH TREE LIMBS DOWN

0600 PM     TSTM WND DMG     CROWN POINT             43.95N  73.43W
08/22/2017                   ESSEX              NY   UTILITY COMPANY

            POWER LINES DOWN

0602 PM     TSTM WND DMG     BAKERSFIELD             44.78N  72.80W
08/22/2017                   FRANKLIN           VT   UTILITY COMPANY

            POWER LINES DOWN

0605 PM     TSTM WND DMG     1 ESE VERGENNES         44.16N  73.24W
08/22/2017                   ADDISON            VT   FIRE DEPT/RESCUE

            ROOF BLOWN OFF 40 BY 60 FOOT BUILDING. ROOF ALSO BLOWN
            OFF SMALLER BARN. DEBRIS ALL AROUND THE AREA.

&&

EVENT NUMBER BTV1702131 BTV1702130 BTV1702129 BTV1702132 BTV1702133
BTV1702135 BTV1702134

AML
Local storm report, Aug 22, 7:44 PM EDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
744 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND DMG     1 E WALTHAM             44.14N  73.22W
08/22/2017                   ADDISON            VT   BROADCAST MEDIA

            TREES DOWN ACROSS ROAD.

&&

EVENT NUMBER BTV1702136

VERASAMY
Local storm report, Aug 22, 7:56 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
756 PM EDT TUE AUG 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND DMG     ST. JOHNSBURY           44.43N  72.02W
08/22/2017                   CALEDONIA          VT   LAW ENFORCEMENT

            SEVERAL TREES DOWN

&&

EVENT NUMBER BTV1702137

BANACOS
Special weather statement, Aug 22, 8:26 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Burlington VT
826 PM EDT TUE AUG 22 2017

VTZ011-012-019-230130-
Western Rutland-Eastern Rutland-Windsor-
826 PM EDT TUE AUG 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUTLAND AND
SOUTHWESTERN WINDSOR COUNTIES...

At 825 PM EDT, a strong thunderstorm was located near Mt. Tabor,
moving east at 35 mph.

Wind gusts up to 50 mph and pea size hail are possible with this
storm, along with brief heavy downpours and dangerous cloud to
ground lightning.

Locations impacted include...
Chester, Ludlow, Cavendish, Andover, Mount Tabor, Weston, Ludlow
Village, Perkinsville Village, Mt. Tabor, Ascutney, Danby, Baltimore,
Springfield, Weathersfield, Mount Holly, Windsor, Perkinsville,
Russellville, Danby Four Corners and North Chester.

A severe thunderstorm watch remains in effect until midnight EDT for
southern Vermont.

LAT...LON 4323 7270 4325 7282 4330 7282 4330 7297
      4329 7299 4330 7298 4331 7309 4337 7310
      4344 7239 4337 7242 4336 7239 4333 7241
      4331 7240 4327 7241 4325 7244 4323 7243
      4324 7255
TIME...MOT...LOC 0025Z 264DEG 30KT 4327 7298

Banacos

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 8:26 PM EDTSpecial Weather StatementBTVWindsor64 min

Nearby

Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.